Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Took Ipill a while after period. How long will the affect last? Will it cause diarrhea?

May 2013
User rating for this question
Answered by
Practicing since : 2006
Answered : 4909 Questions
Hi, can you help? I Have two questions id like to ask. Firstly, I started my period on a wed evening at around 6.30, but took my first pill at 9.30am the next morning. Am I still covered for immediate protection as it was within the first 24hours but not immediately? I was starting the pill again after being off it for a few years.

Secondly, I take the pill every morning at 10am, yesterday at around 3pm i had diarrhea. I didnt take another pill til this morning at 10am. Will thiss affect the amount of protection I have? how should i proceed with the pill taking, ive read the leaflet but still unsure. Thank you :)
Posted Mon, 21 May 2012 in Birth Control
Answered by Dr. Sree Gouri SR 1 hour later

Thanks for the query.

You can start taking of pills within 24 hours of onset of menstruation. As your periods started at 6.30pm and you took tablet at 9.30am, the gap is only 15 hours. So, no need to worry.

You are covered with immediate protection now but complete protection is expected when you complete your pack successfully.

Even you start the pill after years if you use correctly from the beginning you will get complete protection from the first pill.

Though action of the pill will be affected by vomitings and malabsorption. This effect will be high during the start and end of the pill packet. As there was enough gap between your intake of pill and diarrheal episode there is no need to worry. You can take the next tablet (next day's) at regular time.

You didn't mention whether you are using 21 days pills or 28 days pack.
If you are using 21 days pack, first tablet should be started on the first day of menstruation and one tablet to be taken daily preferably at bed time for consecutive 21 days and then a 7 day pill free period. Next pack should be started on eighth day irrespective of bleeding. This means it should be started on the same weekday when you had your last pill.

If it is a 28 days pack, start and continue as above, but there should not be any break in between packs. The last seven pills will be dummies and contain either iron or vitamin preparations.

Hope I have answered your query. I will be available to answer your follow up queries. If you are satisfied with all my answer, please do not forget to accept it.

Take care.
Above answer was peer-reviewed by
Follow-up: Took Ipill a while after period. How long will the affect last? Will it cause diarrhea? 1 hour later
This is great, thank you. I wasnt sure if 5hrs would have been enough time for the pill to have been absorbed so I needed peace of mind.

Also, could you please explain the difference between immediate cover and complete cover? just for future ref? I took the pill at 9.30am on the thurs morning and had sex with no condom the following wednesday night (first pack) so im ok right? :) all pills have been taken on time every day so no worries apart from the diarrhea (which happened on my second pack), thought I may have had to treat it as a missed pill. Im on Dianette a 21 day pill.

thank you for your time, much appreciated. Where do i find the accept button?
Answered by Dr. Sree Gouri SR 1 hour later
As you started taking tablet at the correct time means from the first day of your cycle it will give you immediate cover, means from the day of starting the pill you will have protection.
Then when you complete the course by taking total pills at correct intervals you will get complete cover, means through out the cycle you will be protected.
According to your first question you got periods on Wednesday and had intercourse on the same night. Then no need to worry as during periods pregnancy will not occur.
No need to consider the pill as missed pill because of diarrhea.

You can found the close discussion and rate answer button instead of accept button.

If you do not have any clarifications, you can close the discussion and rate the answer. Wish you Good Health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor